Wyoming, 2022

High Wind in Wyoming, March 20, 2022

March 20, 2022 · NWS RIW · 1 event in 1 county or zone

A strong cold front moved across northern Wyoming and brought heavy snow and strong north-northwest wind to the area. In Big Horn County, winds gusting over 60 mph and heavy snow caused very difficult travel conditions for a time on the afternoon and evening of Sunday, March 20.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A strong cold front moved across northern Wyoming and brought heavy snow and strong north-northwest wind to the area. In Big Horn County, winds gusting over 60 mph and heavy snow caused very difficult travel conditions for a time on the afternoon and evening of Sunday, March 20. The South Big Horn County Airport near Greybull had a maximum wind gust of 63 mph, while the Willow Creek RAWS site reported a 58 mph gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 20, 12:07 PM MST, 2 hours 42 minutes earlier.

Area forecast discussion, Mar 20, 12:07 PM MST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
107 PM MDT Sun Mar 20 2022

.SHORT TERM...(This evening through Monday night)
Issued at 100 PM MDT Sun Mar 20 2022

Satellite trends show the northern stream of an overall trough
across the eastern Idaho. This feature will slowly push east across
the forecast area ending the snow over the west by early evening in
most locations. However east of the Divide, will see an increase in
coverage and intensity of snow later this afternoon and evening.
Convergent flow from the surface cold front to 700mb should result
in scattered to possibly numerous rain/snow showers. The rain is
expected to change to all snow by early evening. Not out of the
question to have some lightning with this activity. Most locations
will remain below advisory snow amounts. However models have been
hinting for a few runs that after the showers taper off, the snow
transition to more of an upslope pattern. Have decided to issue an
advisory for southern Johnson County and Natrona County for this
evening through around sunrise Monday.

In wake of the trough axis, a dry northwest flow is expected Monday
and Monday night. In this flow, I would not expect to some very light
snow over the northern mountains. For now will keep every thing dry
for now.

.LONG TERM...(Tuesday through Sunday)
Issued at 100 PM MDT Sun Mar 20 2022

Northerly flow will prevail as a sharp ridge builds along the west
coast. It will bring a stronger pressure gradient accompanied by a
strong jet aloft. This will help withe the gusty north to northwest
winds increasing in the afternoon. Johnson and Natrona counties will
see the brunt of the stronger winds Tuesday evening, although
central basins will also be pretty windy. Still looks like the winds
will stay below warning criteria, so no wind highlights at this
time. Northwest winds will continue through Wednesday, but lessening
as the ridge axis tilts over a bit.

A shortwave trough will slide across eastern areas bringing showers,
and will exit the region by Tuesday evening. There will be some rain
for lower elevations, and not much in the way of snow accumulations
with this system. Dry weather takes over Tuesday evening and will
continue through at least Thursday evening. Models continue to show
the next wave moving in later Thursday, impacting the northwest and
north. Isolated to scattered showers will continue through Friday.

Next weekend looks to be dry with a nice warm up. Highs will climb
into the 50s for the west and the mid to upper 60s elsewhere.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1112 AM MDT Sun Mar 20 2022

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

Widespread snow ongoing over far western Wyoming this afternoon will
continue, as well as expand in coverage across the Upper Green River
Basin as well as Sweetwater County. Between 02Z and 04Z Monday,
much of the snow will tapper off. Mid-level cloudiness are
expected to continue tonight, but should taper off late tonight
into Monday morning. Breezy northwest winds are expected this
afternoon and again Monday afternoon across the Upper Green River
Basin into Sweetwater County.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

A cold front across northern Wyoming will sweep southward to the
Continental Divide by around 00Z Monday. The front combined with
upper energy overspreading the area will result in scattered showers
and possibly an isolated thunderstorm. Initially some of the
precipitation will be rain, but should be all snow a couple hours
after frontal passage. Also in wake of this front expected lower
ceilings to low MVFR or MVFR ceilings are likely. These MVFR
ceilings should last 3 to 6 hours before probably improving to low
MVFR ceilings then mainly SKC on Monday. KCPR low ceilings could
last to around 12Z before improving. The snow is expected to last
the longest at KCPR where several hours of IFR visibilities are
expected.

&&

.FIRE WEATHER...
Issued AT 100 PM MDT Sun Mar 20 2022

Areas of light to moderate snow over the far west will spread east
of the Divide late this afternoon. This snow is then expected to
decrease from northwest to southeast tonight. Overall snow
accumulations by sunrise Monday will generally range from a skiff
to 2 inches of snow. Dry conditions are expected Monday with
slightly below average temperatures. Smoke dispersal Monday
afternoon should be fair to good. Better smoke dispersal is
expected Tuesday. Minimum humidity Monday and Tuesday look to
generally be 30 to 40 percent in the lower elevations, and 40 to
60 percent in the mountains.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 8 PM this evening to 8 AM MDT
Monday for WYZ011-020.

&&

SHORT TERM...Murrell
LONG TERM...Swanson
AVIATION...Murrell
FIRE WEATHER...Murrell
Hazardous weather outlook, Mar 20, 11:37 AM MST, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
1237 PM MDT Sun Mar 20 2022

WYZ001>020-022>030-211200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
1237 PM MDT Sun Mar 20 2022

...Winter Weather Advisory for Natrona and southern Johnson
Counties Tonight...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Areas of mountain snow, and valley rain and...or snow will
continue this afternoon. After sunset, most if not all of the
precipitation will be all snow. An area of heavier snow is
expected across southern Johnson County into Natrona County.
Please the winter weather advisory statement for more details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts and any
significant weather.

Team Riverton/21

In the hours before

Special weather statement, Mar 20, 12:26 PM MST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Riverton WY
126 PM MDT Sun Mar 20 2022

WYZ015-210500-
Wind River Mountains East-
126 PM MDT Sun Mar 20 2022

...Snow Returns Tonight...

This is a special weather statement from the National Weather
Service in Riverton.

* WHAT...Snow. Total snowfall of 3 to 5 inches with locally higher
  totals on the highest peaks. Gusty southwest wind will switch to
  the north and blow at 20 to 30 mph this evening over South
  Pass.

* WHERE...Eastern slopes of Wind River Mountains.

* WHEN...Through Tonight.

* ADDITIONAL DETAILS...Road conditions may be hazardous, including
  along over South Pass.

WYZ008-009-210500-
Bighorn Mountains West-Bighorn Mountains Southeast-
126 PM MDT Sun Mar 20 2022

...Snow through Tonight...

This is a special weather statement from the National Weather
Service in Riverton.

* WHAT...Snow. Total snowfall of 3 to 6 inches.

* WHERE...Bighorn Mountains.

* WHEN...Through tonight.

* ADDITIONAL DETAILS...Road conditions may be hazardous, including
  over Powder River Pass and Granite mountain Passes.

WYZ003-005-007-210500-
Cody Foothills-Southwest Big Horn Basin-
Owl Creek and Bridger Mountains-
Including the cities of Clark, Cody, Meeteetse, and Thermopolis
126 PM MDT Sun Mar 20 2022

...Snow through early Tonight...

* WHAT...Snow. Total snowfall of 1 to 3 inches. Gusty north wind
  of 20 to 30 mph late this afternoon and evening.

* WHERE...Cody Foothills, Southwest Big Horn Basin, Owl Creek and
  Bridger Mountains.

* WHEN...Trough tonight. The bulk of the snow will occur by 11 PM
  tonight.

* ADDITIONAL DETAILS...Road conditions may be hazardous at times
  over Meeteetse Rim after sunset. This includes Wyoming Highway
  120 between Cody and Thermopolis, and the Wind River Canyon.

WYZ016>018-210500-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Including the cities of Dubois, Riverton, Shoshoni, and Lander
126 PM MDT Sun Mar 20 2022

...Snow Returns Tonight...

This is a special weather statement from the National Weather
Service in Riverton.

* WHAT...Snow. Total snowfall of 1 to 3 inches. Gusty north wind
  of 20 to 30 mph developing this evening.

* WHERE...Wind River Basin, and Lander Foothills.

* WHEN...Through tonight.

* ADDITIONAL DETAILS...Road conditions may be hazardous at times
  after sunset this evening. Wet roads will likely become slick
  and slushy tonight. Visibility will be reduced due to the
  combination of wind and snow.

WYZ019-022-210500-
Green Mountains and Rattlesnake Range-Casper Mountain-
Including the city of Jeffrey City
126 PM MDT Sun Mar 20 2022

...Snow Returns Tonight...

This is a special weather statement from the National Weather
Service in Riverton.

* WHAT...Snow. Total snowfall of 1 to 3 inches in the lower
  elevations. 3 to 6 inches on mountains which also includes
  Casper Mountain. Isolated thunder is possible this evening.

* WHERE...Southeast Fremont and southwest Natrona counties.

* WHEN...Tonight.

* ADDITIONAL DETAILS...Road conditions may be hazardous at times
  after sunset this evening. Wet roads will likely become slick
  and slushy tonight. Visibility will be reduced due to the
  combination of wind and snow.

WYZ010-210500-
Northeast Johnson County-
Including the city of Buffalo
126 PM MDT Sun Mar 20 2022

...Snow Returns Tonight...

* WHAT...Snow. Total snowfall of 1 to 3 inches. Gusty north wind
  of 20 to 30 mph this afternoon and evening. Isolated thunder is
  possible this evening.

* WHERE...Lower elevations of northern Johnson County.

* WHEN...Through tonight..

* ADDITIONAL DETAILS...Road conditions may be hazardous at times
  along I-25 and I-90 tonight due to the combination of wind and
  snow reducing visibility.

Team Riverton/21

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, North Big Horn Basin

When
March 20, 2:49 PM MST to 4:53 PM MST
Where
North Big Horn Basin forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
44.524, -108.791 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016379.